Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 19, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 1, 2016, 8:15 PM MST for La Paz County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2016, 8:15 PM MST (03:15 UTC)
- Expired
- Jul 1, 2016, 9:00 PM MST
- In force
- 45 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 147 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1624 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
441 WUUS55 KPSR 020315 SVRPSR AZC012-020400- /O.NEW.KPSR.SV.W.0019.160702T0315Z-160702T0400Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 815 PM MST FRI JUL 1 2016 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA... * UNTIL 900 PM MST * AT 815 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER BRENDA...OR 35 MILES SOUTHEAST OF PARKER...AND MOVING SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS. * LOCATIONS IMPACTED INCLUDE... VICKSBURG...BRENDA...HARCUVAR AND VICKSBURG JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3368 11413 3380 11406 3378 11363 3345 11384 TIME...MOT...LOC 0315Z 294DEG 8KT 3368 11398 $$ HERNANDEZ
1 follow-up statement
900 WWUS55 KPSR 020336 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 836 PM MST FRI JUL 1 2016 AZC012-020400- /O.CON.KPSR.SV.W.0019.000000T0000Z-160702T0400Z/ LA PAZ AZ- 836 PM MST FRI JUL 1 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR CENTRAL LA PAZ COUNTY... AT 836 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER BRENDA...OR 38 MILES SOUTHEAST OF PARKER...MOVING SOUTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... VICKSBURG...BRENDA...HARCUVAR AND VICKSBURG JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3368 11413 3380 11406 3378 11363 3345 11384 TIME...MOT...LOC 0336Z 294DEG 8KT 3366 11393 $$ HERNANDEZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:45 PM MST, 6 hours 30 minutes earlier.
Area forecast discussion, Jul 1, 1:45 PM MST, 6 hours 30 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 145 PM MST FRI JUL 1 2016 && .SYNOPSIS... A combination of lingering monsoon moisture and weak weather disturbances moving eastward across the desert southwest will bring chances for showers and thunderstorms tonight across sw and south- central Arizona, and on Saturday, over the higher terrain of eastern Arizona. A return to drier southwest flow aloft will begin to take over starting Saturday and end any rain chances starting Sunday. High temperatures will steadily climb into the weekend and early next week as the atmosphere becomes drier. The dry and warm conditions will likely last through much of next week. && .DISCUSSION... .late this afternoon/tonight.... A bit of a break in action across our cwa this hour, with the shower and thunderstorm activity that affected parts of South-Central AZ this morning having moved well off to the south and east, now extending northward from eastern Pima/Cochise counties to eastern Gila County. The shower activity this morning is currently holding down temperatures a bit over South-Central AZ, with Phoenix Sky Harbor airport only up to 90 degrees at noon, under clear skies. Further to the west, over western Maricopa and La Paz/Yuma counties, fields of CU can be seen developing on latest visible satellite imagery, over areas that stayed dry this morning, allowing temperatures to rise well up into the 90s at midday. Surface dewpoints remain elevated at most lower desert locations, well up into the 60s to near 70. Up to the north, new thunderstorms can be seen on radar developing over Yavapai County. As far as the forecast for this afternoon/evening is concerned, in spite of normally unfavorable westerly flow that is developing over the region as an upper trof approaches the CA coast, the combination of lingering low-level moisture and another shortwave approaching from the northwest will likely produce another round of convective activity across South-Central and SW AZ later this afternoon/evening. Today's situation appears to be more like a transition event rather then a classic monsoon case, with the GFS forecast soundings showing 1500-2000 J/KG of CAPE (with little or no CIN), and 25-30 knots of bulk shear over the region through this evening. The 12Z WRFGFS, which did a good job with this morning's convective activity, is showing shower/thunderstorm development later this afternoon across northern La Paz and NW Maricopa Counties, with this activity moving into the Greater Phoenix area this evening as the shortwave trigger moves eastward across northern AZ. Given all this available convective energy and intrusion of drier air above 600mb, a few of the storms could become severe, with very strong downburst winds, heavy downpours, localized flooding, and even small hail possible. Thus, have raised POPS this evening well up into the chance range across the lower deserts of South- Central AZ, and into the likely range over southern Gila County. .Saturday through next Friday... This weekend will bring a continued drying westerly flow, but enough lingering low level moisture should exist for some isolated eastern Arizona high terrain afternoon showers and thunderstorms. The possibility of any activity over the lower deserts is pretty slim due to the westerly steering flow and PWATS dropping down to around 1.25 inches. By Sunday, enough dry air should be in place for there to be little chance of any storms even over the high terrain. Temperatures this weekend will be on the upswing with the drier conditions and clear to mostly clear skies as highs climb back toward normal readings. Next week looks to be mostly quiet as far as any storm potential as the upper high center generally stays to our southeast providing us with westerly or southwesterly flow. Temperatures should peak by Tuesday or Wednesday with some lower desert spots reaching 110F for highs. 500mb heights do climb to around 592dm and 850mb temperatures near 30C, but at this point it does not appear enough to hit excessive heat levels. There is potential for a return of some monsoonal moisture as early as Wednesday, but the past few model runs are showing this to be a very brief episode with more dry air quickly moving in by the end of the week. At least for now slight chance PoPs over the high terrain for Thursday and Friday seem warranted. && .AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL: Southeasterly flow will veer to southwesterly during the afternoon, but wind speeds will generally remain at or below 10 kt. Meanwhile, latest convective guidance is pointing towards an increased potential for showers and thunderstorms across the Phoenix area later this evening. Any storms that develop will be capable of producing strong gusty winds and brief heavy rain. Model consensus is that the most likely wind shift associated with the storms will be from the northwest. Improving conditions are anticipated after 09z. Southeast California/Southwest Arizona including KIPL and KBLH: The active weather will generally remain east of KIPL, but may clip KBLH this afternoon. Thunderstorms are generally not expected, however strong storms across western AZ may produce a wind shift out of the north or east at KBLH this evening. Otherwise, mostly clear skies are expected with a southerly component to the flow prevailing through early Saturday. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday: The monsoon high will rebuild across southeastern Arizona Monday, resulting in above normal temperatures and generally dry conditions. An increase in moisture is expected Wednesday as the high shifts eastward. Drier westerly flow across southeastern California will battle deeper moisture across southeastern Arizona through the remainder of the week, with showers and thunderstorms mainly relegated to southern and eastern Arizona. Near normal temperatures are expected mid to late week. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...Percha/Kuhlman AVIATION...Hirsch FIRE WEATHER...Hirsch
In the hours before
Local storm report, Jul 1, 5:57 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
557 PM MST FRI JUL 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 5 SSW CAVE CREEK 33.76N 111.99W
07/01/2016 U0.50 INCH MARICOPA AZ TRAINED SPOTTER
MARBLE SIZE HAIL REPORTED VIA TRAINED
SPOTTER. .
&&
ADSpecial weather statement, Jul 1, 7:16 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
716 PM MST FRI JUL 1 2016
AZZ023-026-027-020300-
GREATER PHOENIX AREA AZ-SOUTHWEST DESERTS AZ-
SOUTHWEST MARICOPA COUNTY AZ-
716 PM MST FRI JUL 1 2016
...SPECIAL WEATHER STATEMENT...
AT 716 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF GILA BEND
AUXILIARY FIELD TO NEAR SONORAN NATIONAL MONUMENT...AND MOVING
SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GOODYEAR...BUCKEYE...GILA BEND...ESTRELLA...BIG HORN...
GILA BEND AUXILIARY FIELD...FREEMAN...SENTINEL...COTTON CENTER...
SUNDAD...BOSQUE...SONORAN NATIONAL MONUMENT...
PAINTED ROCK DAM AND HYDER.
LAT...LON 3299 11349 3328 11357 3320 11309 3333 11247
3286 11220 3255 11293
TIME...MOT...LOC 0216Z 336DEG 12KT 3286 11296 3306 11249
HERNANDEZLocal storm report, Jul 1, 7:31 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
731 PM MST FRI JUL 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM TSTM WND GST 4 SSW GILA BEND 32.90N 112.73W
07/01/2016 U58 MPH MARICOPA AZ ASOS
GILA BEND AF (KGXF) STATION REPORTED WIND
GUSTS OF 58 MPH.
&&
ADSpecial weather statement, Jul 1, 8:02 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
802 PM MST FRI JUL 1 2016
AZZ022-026>028-020330-
NORTHWEST MARICOPA COUNTY AZ-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-SOUTHWEST DESERTS AZ-
SOUTHWEST MARICOPA COUNTY AZ-
802 PM MST FRI JUL 1 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN MARICOPA...SOUTHWESTERN PINAL AND EAST CENTRAL YUMA
COUNTIES
UNTIL 830 PM MST
AT 801 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ESTRELLA SAILPORT TO
17 MILES NORTH OF AJO...AND MOVING SOUTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BUCKEYE...GILA BEND...ESTRELLA...BIG HORN...
GILA BEND AUXILIARY FIELD...FREEMAN...SENTINEL...COTTON CENTER...
SUNDAD...BOSQUE...SONORAN NATIONAL MONUMENT...PAINTED ROCK DAM...
HYDER...STANFIELD...MOBILE AND AK-CHIN VILLAGE.
LAT...LON 3306 11368 3346 11312 3293 11183 3272 11212
3272 11214 3268 11217 3268 11220 3265 11220
3250 11241 3251 11264
TIME...MOT...LOC 0301Z 294DEG 18KT 3303 11221 3264 11286
HERNANDEZSpecial weather statement, Jul 1, 8:03 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 803 PM MST FRI JUL 1 2016 AZZ021-020330- WEST CENTRAL DESERTS AZ- 803 PM MST FRI JUL 1 2016 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LA PAZ COUNTY UNTIL 830 PM MST AT 803 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER BRENDA...OR 35 MILES SOUTHEAST OF PARKER...MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... QUARTZSITE...BRENDA AND VICKSBURG JUNCTION. LAT...LON 3369 11419 3384 11411 3372 11365 3347 11381 TIME...MOT...LOC 0303Z 293DEG 12KT 3368 11397 HERNANDEZ
Local storm report, Jul 1, 8:08 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
808 PM MST FRI JUL 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM NON-TSTM WND DMG 3 E AHWATUKEE FOOTHILLS 33.31N 112.00W
07/01/2016 MARICOPA AZ TRAINED SPOTTER
1 FT DIAMETER PALO VERDE TREE UPROOTED.
&&
ADThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 5:02 PM MST | Special Weather Statement | PSR | Maricopa | 28 min |
| Jul 1, 5:07 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 38 min |
| Jul 1, 5:19 PM MST | Areal Flood Advisory | PSR | Maricopa | 116 min |
| Jul 1, 5:28 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Jul 1, 5:36 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Jul 1, 5:53 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Jul 1, 6:00 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 30 min |
| Jul 1, 6:05 PM MST | Tornado Warning | PSR | Maricopa | 25 min |
| Jul 1, 6:31 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 44 min |
| Jul 1, 6:52 PM MST | Areal Flood Advisory | PSR | Maricopa | 113 min |
| Jul 1, 7:16 PM MST | Special Weather Statement | PSR | 44 min | |
| Jul 1, 7:17 PM MST | Dust Storm Warning | PSR | 103 min | |
| Jul 1, 8:02 PM MST | Special Weather Statement | PSR | Maricopa | 28 min |
| Jul 1, 8:03 PM MST | Special Weather Statement | PSR | La Paz | 27 min |
| Jul 1, 8:31 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Jul 1, 8:42 PM MST | Areal Flood Advisory | PSR | La Paz | 2 hr |
| Jul 1, 8:52 PM MST | Flash Flood Warning | PSR | La Paz | 113 min |
| Jul 1, 9:35 PM MST | Special Weather Statement | PSR | 40 min | |
| Jul 1, 10:17 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 1, 10:56 PM MST | Areal Flood Warning | PSR | La Paz | 3 hr |
| Jul 2, 1:44 AM MST | Special Weather Statement | PSR | 31 min | |
| Jul 2, 2:23 AM MST | Special Weather Statement | PSR | Gila | 52 min |
| Jul 2, 5:12 AM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Jul 2, 8:02 AM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.